Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Apr 19, 2017, 11:39 PM CDT for Crawford County, Grant County, Richland County, Wisconsin; Clayton County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2017, 11:39 PM CDT (04:39 UTC)
- Expired
- Apr 20, 2017, 12:30 AM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
Counties Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.1
The text
As transmitted.
085
WWUS83 KARX 200439
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1139 PM CDT WED APR 19 2017
IAZ011-029-030-WIZ042>044-053>055-061-200530-
Clayton-Fayette-Allamakee-Juneau-Richland-Vernon-Adams-Crawford-
Monroe-Grant-
1139 PM CDT WED APR 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...SOUTHEASTERN
FAYETTE...SOUTHEASTERN ALLAMAKEE...SOUTHERN JUNEAU...EASTERN
VERNON...GRANT...RICHLAND...SOUTHEASTERN ADAMS...CRAWFORD AND
SOUTHEASTERN MONROE COUNTIES...
At 1135 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wonewoc to near Boscobel to
Edgewood. Movement was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Platteville, Prairie Du Chien, Richland Center, Mauston, Lancaster,
Guttenberg, Boscobel, Fennimore, Cuba City, Elroy, Hillsboro,
Muscoda, Strawberry Point, Hazel Green, Dickeyville, Cassville,
McGregor, and Edgewood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9196
4324 9116 4386 9053 4382 8960 4364 8960
4364 9031 4355 9031 4355 9019 4317 9019
4321 9029 4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 0435Z 274DEG 36KT 4370 9025 4309 9073 4259 9139
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:14 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Apr 19, 6:14 PM CDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 614 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 341 PM CDT Wed Apr 19 2017 At 3 PM, a surface low was developing across north-central Kansas. A surface warm front extended east across southern Iowa. South of this warm front, the surface based CAPES have climbed into the 1 to 2K j/kg range. Meanwhile north of this front, the most unstable CAPES have climbed into the 500 to 1000 J/kg across the remainder of Iowa. In addition, the effective shear has climbed into the 40 to 50 knot range. SPC has just recently issued a Tornado Watch for southeast Nebraska, southwest Iowa, and northwest Missouri. Further to the north, a band of showers was moving northwest across the Upper Mississippi River Valley. This was associated with 850 to 700 mb frontogenesis. The CAMs are in good agreement that this forcing will continue to move northeast across the area late this afternoon and evening. The models continue to show that elevated supercells will develop north of the warm front and ahead of the approaching short wave. In our area, the greatest threat of severe weather will be mainly along and south of the Interstate 90 corridor. The greatest severe weather threat will be large hail from 7 PM through 2 AM tonight. However, there are still some models that suggest that there will be the potential that the warm sector may get into northeast Iowa and southwest Wisconsin between 20.05z and 20.08z. The CIN at this time is less than 50 J/kg, so cannot completely rule out the possibility of damaging winds and isolated tornadoes in this area. However with the warm front so far south, confidence is not high that this will occur. There will be also be a possibility of heavy rain south of Interstate 90 tonight. More on this can be found in the Hydrology Section below. .LONG TERM...(Thursday night through Wednesday) Issued at 341 PM CDT Wed Apr 19 2017 From Thursday night into Sunday, high pressure will provide dry weather for the Upper Mississippi River Valley. High temperatures will be in the mid and upper 50s on Friday, around 60 on Saturday, and from the mid 50s to mid 60s on Sunday. Low temperatures will be in the 30s. There will likely be some frost in western Wisconsin on Friday and Saturday mornings. At this time, the only place where vegetation may be at risk to frost and freezing temperatures is along the Mississippi and Wisconsin Rivers. From Monday afternoon into Monday night, a short wave trough will move east through the Upper Mississippi River Valley. Like yesterday, there is limited instability ahead of this system; thus, only expecting showers with this system. Another short wave trough will move through the region from Tuesday night into Wednesday. Like its predecessor, there is limited instability ahead of the wave; thus, only expecting another round of showers with this system. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Apr 19 2017 Late this afternoon, an area of low pressure over over southeast Nebraska with a warm front extending east across southern Iowa. Both of these features are expected to lift northeast through the evening with the 19.21Z RAP suggesting the low will pass just to the south of both airports during the overnight hours. As these features approach, additional showers and storms are expected as the forcing will be aided by a short wave trough that will come out of the Dakotas and move across Minnesota. Through the evening hours, expecting MVFR conditions to dominate with some occasional IFR conditions in the heavier showers/storms. As the surface low then passes by, ceilings should go down to IFR but most of the rain should be done with VFR visibilities. Ceilings should then improve back to MVFR late Thursday morning or early in the afternoon as good low level lapse rates develop in the mixed layer. This will also allow gusts of 20 to 25 knots to occur with sustained west winds around 15 knots. && .HYDROLOGY...Tonight Issued at 341 PM CDT Wed Apr 19 2017 The 19.12z models continue to show that the precipitable water values will climb into the 1 to 1.4 inch range tonight and the warm cloud layer depths will climb up to 3.5 km. In addition the 925 and 850 mb moisture transport will dramatically increase this evening and then it veers quickly east into southeast Wisconsin during the overnight. Overall, it looks like most areas will see near an inch of rain. However, there will be the potential for a narrow axis of locally heavier totals (maybe 2 to 3 inches) across northeast Iowa and southwest Wisconsin on the northern edge of the CAPE gradient and ahead of the surface low. The overall trend is toward a more progressive system; thus, there is still some uncertainty on rainfall amounts. Given this uncertainty, we will reissue the ESF. If the details come into focus on where any heavy rain is more likely, a flood or flash flood watch may yet be needed. Continue to monitor rainfall forecasts closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...04 HYDROLOGY...Boyne
Hazardous weather outlook, Apr 19, 8:56 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 856 PM CDT Wed Apr 19 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 856 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest of Tonight Thunderstorms with heavy rainfall will move across the area tonight. Local rainfall amounts of 2 to 3 inches are possible. Localized flash flooding is possible given the wet soils across the area. Rises along area rivers will occur with minor flooding possible. There is also a risk of severe storms south of Interstate 90 from through 2 am tonight. The main severe threat is large hail with a small threat for damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed south of Interstate 90 through 2 am tonight. Any severe, rainfall, or flooding reports are greatly appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Apr 19, 9:00 PM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service La Crosse WI 900 PM CDT WED APR 19 2017 IAZ008-009-018-019-MNZ094-095-200300- Floyd-Howard-Chickasaw-Mitchell-Fillmore-Mower- 900 PM CDT WED APR 19 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD... NORTHEASTERN FLOYD...NORTHERN CHICKASAW...SOUTHEASTERN MOWER AND WESTERN FILLMORE COUNTIES... At 859 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Rose Creek to near Floyd. Movement was east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Cresco, Preston, Chatfield, Spring Valley, Grand Meadow, Le Roy, Adams, Riceville, Elma, Lime Springs, Stacyville, Wykoff, Fountain, Protivin, Jerico, Fillmore, Washington and Racine. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4373 9280 4385 9206 4310 9208 4308 9287 TIME...MOT...LOC 0159Z 261DEG 29KT 4367 9275 4316 9281 04
Local storm report, Apr 19, 9:56 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
956 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HEAVY RAIN HATFIELD 44.41N 90.73W
04/19/2017 M1.70 INCH JACKSON WI PUBLIC
&&
CJASpecial weather statement, Apr 19, 9:57 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service La Crosse WI 957 PM CDT WED APR 19 2017 IAZ009>011-019-MNZ088-095-096-WIZ032>034-041-042-053-054-200400- Chickasaw-Winneshiek-Howard-Allamakee-Fillmore-Winona-Houston- Buffalo-Crawford-Jackson-Trempealeau-Vernon-La Crosse-Monroe- 957 PM CDT WED APR 19 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLAMAKEE... NORTHEASTERN CHICKASAW...SOUTHEASTERN HOWARD...WINNESHIEK...EASTERN WINONA...EASTERN FILLMORE...HOUSTON...SOUTHWESTERN JACKSON...WESTERN VERNON...NORTHWESTERN CRAWFORD...WESTERN MONROE...SOUTHERN TREMPEALEAU...SOUTHEASTERN BUFFALO AND LA CROSSE COUNTIES... At 955 PM CDT, radar indicated strong thunderstorms were located along a line extending from Stockton to near Protivin. Movement was east at 40 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... La Crosse, Winona, Sparta, Decorah, La Crescent, Waukon, Caledonia, Onalaska, Holmen, West Salem, Postville, Rushford, Lewiston, Bangor and Spring Grove. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4415 9075 4308 9119 4310 9221 4412 9181 TIME...MOT...LOC 0255Z 269DEG 37KT 4405 9177 4317 9212 04
Special weather statement, Apr 19, 10:59 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1059 PM CDT WED APR 19 2017
IAZ010-011-019-029-030-MNZ096-WIZ041>043-053>055-061-200500-
Chickasaw-Fayette-Clayton-Winneshiek-Allamakee-Houston-Juneau-
Richland-Crawford-Vernon-La Crosse-Monroe-Grant-
1059 PM CDT WED APR 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
ALLAMAKEE...EASTERN CHICKASAW...WINNESHIEK...SOUTHEASTERN HOUSTON...
SOUTHWESTERN JUNEAU...VERNON...WESTERN RICHLAND...CRAWFORD...SOUTHERN
MONROE...SOUTHEASTERN LA CROSSE AND NORTHWESTERN GRANT COUNTIES...
At 1054 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Coon Valley to 7 miles southwest of
Lansing to 7 miles west of Maynard. Movement was east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Prairie Du Chien, Viroqua, Waukon, West Union, Elkader, Lansing,
Boscobel, Postville, Westby, Monona, Elroy, Hillsboro, and Fayette
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4264 9208 4291 9208 4291 9222 4320 9214
4321 9212 4321 9208 4324 9208 4388 9123
4384 9010 4364 9026 4364 9031 4358 9031
4312 9069 4264 9142
TIME...MOT...LOC 0354Z 257DEG 37KT 4376 9095 4327 9130 4276 9202
CALocal storm report, Apr 19, 11:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 3 NNW FRENCHVILLE 44.19N 91.35W
04/19/2017 M1.91 INCH TREMPEALEAU WI PUBLIC
&&
CJASpecial weather statement, Apr 19, 11:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1139 PM CDT WED APR 19 2017
IAZ011-029-030-WIZ042>044-053>055-061-200530-
Clayton-Fayette-Allamakee-Juneau-Richland-Vernon-Adams-Crawford-
Monroe-Grant-
1139 PM CDT WED APR 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...SOUTHEASTERN
FAYETTE...SOUTHEASTERN ALLAMAKEE...SOUTHERN JUNEAU...EASTERN
VERNON...GRANT...RICHLAND...SOUTHEASTERN ADAMS...CRAWFORD AND
SOUTHEASTERN MONROE COUNTIES...
At 1135 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wonewoc to near Boscobel to
Edgewood. Movement was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Platteville, Prairie Du Chien, Richland Center, Mauston, Lancaster,
Guttenberg, Boscobel, Fennimore, Cuba City, Elroy, Hillsboro,
Muscoda, Strawberry Point, Hazel Green, Dickeyville, Cassville,
McGregor, and Edgewood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9196
4324 9116 4386 9053 4382 8960 4364 8960
4364 9031 4355 9031 4355 9019 4317 9019
4321 9029 4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 0435Z 274DEG 36KT 4370 9025 4309 9073 4259 9139
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:52 PM CDT | Special Weather Statement | ARX | Jackson | 53 min |
| Apr 19, 9:42 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Apr 19, 9:57 PM CDT | Special Weather Statement | ARX | La Crosse | 63 min |
| Apr 19, 10:59 PM CDT | Special Weather Statement | ARX | Crawford, Vernon | 61 min |
| Apr 20, 9:42 AM CDT | River Flood Warning | ARX | Jackson | 54 hr |
| Apr 20, 9:42 AM CDT | River Flood Warning | ARX | La Crosse, Trempealeau | 4 days |
| Apr 20, 9:47 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 5 days |
| Apr 20, 9:50 AM CDT | River Flood Warning | ARX | Juneau | 5 days |
| Apr 19, 9:00 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 60 min |
Nearby
Special Weather Statements in Wisconsin, 2017Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.